Ohio, 2004

Flash Flood and Damaging Winds in Ohio, May 23, 2004

May 23, 2004 · NWS CLE · 3 events in 3 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 22, 7:05 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, May 22, 7:05 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
805 PM EDT SAT MAY 22 2004

.DISCUSSION...
CONVECTION RESPONSIBLE FOR SVR WATCH 250 WASHED OUT UPON REACHING NW
OH. FOCUS HAS SHIFTED BACK TO NRN IL WHERE WRM ADV FLOW TRIGGERING
NEW ACTIVITY. THIS SHOULD CONT TO DVLP AND MAY PROPAGATE EWRD INTO
NRN OH LATER TNGT.  WL ADJUST WORDING IN ZONES TO SHOW BULK OF TSTMS
SHUD BE AFT MIDNITE. WL LV FLOOD WATCH ALONE AS MANY AREAS STILL HV
PROBS AND ANY ADDITIONAL RA AT ALL WL BE TOO MUCH. OTHER CONVECTION
NR STNRY FNT STAYING N OF LERI WITH THE EXCEPTION OF A FEW CELLS
FORMING JUST E OF ERI. WONT BE SUPRISED IF WATCH IN WRN PA COMES
DOWN SOON TOO.

REST OF FCST GNLY OKAY...NEEDING ONLY A FEW MINOR ADJUSTMENTS.

&&

.PREV DISCUSSION...
ANOTHER BUSY DAY. AM VERY CONCERNED ABOUT COMPLEX OVER ILLINOIS/NW
INDIANA. 1000-500MB THICKNESS LINES WOULD POINT THIS COMPLEX INTO
THE CWFA OVERNIGHT. THE ETA AND GFS SUGGEST THIS AS WELL AND LATEST
RADAR TRENDS CONFIRM THE MOVEMENT TOWARD THE AREA. WITH ALL THE
FLOODING ONGOING ACROSS THE THE AREA...AND IF THE COMPLEX CONTINUES
TO DROP 1-2 INCHES OF RAIN PER HOUR...FLOODING SITUATIONS IN THE
AREA COULD BECOME EXTREMELY DANGEROUS. WILL THEREFORE GO WITH
ANOTHER FLOOD WATCH THROUGH NOON TMRW. SVR WX ALSO A CONCERN WITH
STRONG INSTABILITY....BOTH WITH THE COMPLEX OVER ILLINOIS MOVING
INTO OHIO...AND ALSO WITH THE LAKE BREEZE AND CONVECTIVE BOUNDARIES
ACROSS THE AREA. CELLS ALONG THE LK BRZ HAVE EXHIBITED STRONG
ROTATION THIS AFTN.

NOT MUCH CHANGE FOR TMRW. PERHAPS WE CAN GET A DRY DAY...BUT WITH
THE FRONT NEARBY AND EXCESS INSTABILITY IT MIGHT BE TOUGH. MOS POPS
ALL IN THE CHC RANGE (LKLY FROM NGMMOS)...SO CHC POPS SEEM
REASONABLE. WIDESPREAD TEMPS IN THE 80S ONCE AGAIN WITH 850MB TEMPS
IN THE UPR TEENS C. ETA HAS THE AREA CLEARING/DRYING OUT MONDAY AS
THE FRONT MOVES ONCE AGAIN SOUTH OF THE AREA. DO NOT WANT TO GO
TOTALLY DRY ON MONDAY HOWEVER AS AREAS NORTH OF THE WARM FRONT HAVE
BEEN VERY ACTIVE LATELY.

REALLY NO MAJOR CHANGES TO THE EXTENDED. SAME IDEA AS PREV FCSTS.
TROUGH SHOULD DIG INTO THE LAKES WITH A COLD FRONTAL PASSAGE TUE
NIGHT. HIGH TRIES TO BUILD IN WED...BUT CYCLONIC FLOW...COLD AIR
ALOFT AND PROXIMITY TO FRONT COULD BRING SOME SHOWERS/TSTMS THRU WED
EVENING. WILL GO DRY THU WITH HIGH PRES OVERHEAD. CONTINUED CHC POPS
FRI AND SAT AS THE GFS SHOWS A S/WV APPROACHING THE AREA AND FRONTAL
BOUNDARY NEARBY. ENSEMBLES AND OTHER MED RANGE MODELS AGREE WITH
THIS GENERAL SOLN. COOLEST DAYS WED AND THU...WARMING ONCE AGAIN TO
ABV NORMAL BY SAT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL NOON SUNDAY.
PA...FLOOD WATCH UNTIL NOON SUNDAY.
&&

MRD
Hazardous weather outlook, May 22, 4:47 AM EST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
547 AM EDT SAT MAY 22 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221145-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
547 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY.  IN ADDITION...SOME OF THE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAINS.  WITH THE GROUND ALREADY SATURATED FROM
RECENT RAINS...ANY ADDITIONAL RAINFALL TODAY OR TONIGHT COULD CAUSE
FLOODING.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDITION CENTER HAS INDICATED THAT THERE IS ALSO A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 22, 7:31 PM EST, 4 hours 29 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
831 PM EDT SAT MAY 22 2004

SEVERE THUNDERSTORM WATCH #250 THAT WAS IN EFFECT FOR...ASHTABULA
LAKESHORE...ASHTABULA INLAND...LAKE...LUCAS...GEAUGA...CUYAHOGA...
OTTAWA...WOOD...LORAIN...SANDUSKY...TRUMBULL...ERIE...SUMMIT...
PORTAGE...HURON...MEDINA...SENECA...HANCOCK...MAHONING...ASHLAND...
CRAWFORD...RICHLAND...WAYNE...WYANDOT...STARK...MORROW...MARION...
HOLMES AND KNOX COUNTIES... HAS BEEN CANCELLED.

THE THUNDERSTORMS MOVING INTO THE AREA WEAKENED AND DISSIPATED...SO
THE WATCH WAS CANCELLED.

ADDITIONAL THUNDERSTORMS ARE STILL EXPECTED LATER TONIGHT SO OTHER
WATCHES MAY BE ISSUED ALONG WITH POSSIBLE WARNINGS.

ADAMS
Special weather statement, May 22, 9:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1007 PM EDT SAT MAY 22 2004

OHZ027-036-230505-
MARION OH-WYANDOT OH-
1007 PM EDT SAT MAY 22 2004

STANIDNG WATER IS STILL COMMON IN MARION AND WYANDOT COUNTIES FROM
THE RECENT HEAVY RAINS.

SOME ROADS ARE EITHER STILL CLOSED OR HAVE HIGH WATER ON THEM IN
MARION AND WYANDOT COUNTIES. THE WATER WILL SLOWLY RECEDE. IN THE
MEANTIME MOTORISTS WILL NEED TO USE CAUTION IF THEY ENCOUNTER ROADS
WITH HIGH WATER AS THE WATER MAY BE DEEPER THAN YOU THINK. A FLOOD
WATCH REMAINS IN EFFECT TILL NOON SUNDAY.

OHZ014-089-230505-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-
1007 PM EDT SAT MAY 22 2004

STANDING WATER IS STILL COMMON IN ASHTABULA COUNTY BECAUSE OF THE
RECENT HEAVY RAINS.

THE WATER WILL SLOWLY RECEDE. HOWEVER...ADDITIONAL RAINFALL WILL ADD
TO THE FLOOD PROBLEMS. PEOPLE IN ASHTABULA COUNTY NEED TO BE AWARE OF
THE FLOOD POTENTIAL. A FLOOD WATCH REMAINS IN EFFECT TILL NOON
SUNDAY.

KIELTYKA
Local storm report, May 22, 11:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1219 AM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     CHARDON                 41.58N 81.21W
05/22/2004                   GEAUGA             OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

1140 PM     TSTM WND DMG     CLEVELAND HEIGHTS       41.51N 81.56W
05/22/2004                   CUYAHOGA           OH   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN.

&&

FMK

The radar

The Cleveland radar (KCLE), 106 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Ashtabula

When
May 23, 12:00 AM EST to 3:00 AM EST
Where
Ashtabula County, Countywide
Property damage
$100,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy rain producing thunderstorms moved across Ashtabula County. Up to an inch of rain fell on ground already saturated from rains the previous few days. Flash flooding resumed in the county after streams and creeks once again quickly rose. Several roads had to be closed because of flood waters up to two feet deep. Several homes and vehicles were damaged.

Thunderstorm Wind, Hancock

When
May 23, 5:25 PM EST
Where
Hancock County, Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.100, -83.783

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Wood

When
May 23, 5:35 PM EST to 5:50 PM EST
Where
Wood County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -83.633

Thunderstorm winds downed many trees and large limbs across the county. A house in Perrysburg was damaged by a fallen tree.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399822, 5399821, 5399820.